Iowa, 2025Damaging Wind in Iowa, July 7, 2025
July 7, 2025 · NWS FSD · 1 event in 1 county or zone
Thunderstorms fired along a convergence zone pushing southeast across southeast South Dakota during the afternoon, with instability as high as 1500-2500 J/kg and modest effective shear of 25 to 35 knots. While storm shear and cold pool dynamics remained balanced, isolated large hail and damaging wind gusts gradually transitioned to the latter before weakening during the mid-evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms fired along a convergence zone pushing southeast across southeast South Dakota during the afternoon, with instability as high as 1500-2500 J/kg and modest effective shear of 25 to 35 knots. While storm shear and cold pool dynamics remained balanced, isolated large hail and damaging wind gusts gradually transitioned to the latter before weakening during the mid-evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 5:04 PM CST, 2 hours 24 minutes earlier. Its key messages:
- Scattered convection will continue into mid-late evening. Isolated to scattered severe storms remain likely.
- Primary hazards in convection will be golf ball size hail (initial development) and winds locally to 70 mph.
- Mesoscale storm cluster likely to develop Wednesday night, but a high deal of uncertainty on where this cluster of storms will track precludes higher heavy rainfall confidence.
- Greatest storm chances into the weekend focus around Thursday into Friday. Mixed storm modes could bring a variety of severe weather risks, but slow storm motion may also bring locally heavy rain risks.
- Trends favor drier and slightly cooler weather into the weekend.
Area forecast discussion, Jul 7, 5:04 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 7 2025
.KEY MESSAGES...
- Scattered convection will continue into mid-late evening.
Isolated to scattered severe storms remain likely.
- Primary hazards in convection will be golf ball size hail
(initial development) and winds locally to 70 mph.
- Mesoscale storm cluster likely to develop Wednesday night,
but a high deal of uncertainty on where this cluster of storms
will track precludes higher heavy rainfall confidence.
- Greatest storm chances into the weekend focus around Thursday
into Friday. Mixed storm modes could bring a variety of
severe weather risks, but slow storm motion may also bring
locally heavy rain risks.
- Trends favor drier and slightly cooler weather into the
weekend.
&&
.DISCUSSION...
Issued at 212 PM CDT Mon Jul 7 2025
THIS AFTERNOON/EVENING: Mid-lvl vorticity associated with a
minor trough passages continues to move through the Dakotas. At
the surface, satellite and observations show an area of surface
convergence situated along a line from Huron toward Gregory.
Along and ahead of this boundary, we've seen gradual warming but
perhaps not to the degree mesoscale models initially indicated.
As we lose inhibition by mid-afternoon, we should begin to see
isolated to scattered convection form along these convergent
boundaries. NSE soundings and areas downstream indicate
1500-2500 J/KG MLCAPE, but only modest 25 to 35 knots of
effective shear initially. Shear will begin to increase late in
the event, but the strongest mid-lvl winds reside behind the
passage of the upper trough. The end result could be a mixed
presentation of scattered multi-cell clusters and very isolated
supercells. Mid-lvl lapse rates remain marginal into the
evening, so while initial updrafts could pose a large hail risk,
the greatest potential may be from locally strong winds. DCAPE
greater than 700 J/KG is focused mostly along or south of I-90,
and greatest towards and south of the Missouri River. While 700
mb winds remain fairly weak (AOA 15 knots), if you can maintain
some adequate updraft/downdraft balance then some linear
organization of multicell clusters could form bringing a larger
risks of stronger winds focused mostly south of I-90 but
especially along the Missouri River into the Highway 20
corridor. The weak low-lvl flow wouldn't suggest a great
tornadic risk, though a small bit of increased helicity seems to
be present along a subtle Missouri River boundary into the
evening.
TONIGHT: With most of this convection driven by a mid-lvl
shortwave, the passage of this trough should bring convective risks
lower after 10pm. It's not impossible the 850mb LLJ tries to keep
elevated convection percolating over northern Nebraska and the
highway 20 corridor into early Tuesday morning, but this activity
should be sub-severe. Further north, if skies clear, then some
potential for fog may form into daybreak.
TUESDAY: High pressure moves in for Tuesday keeping winds light and
temperatures in the lower to middle 80s. Another quiet overnight is
anticipated into Wednesday morning.
WEDNESDAY-FRIDAY: Southerly winds return early Wednesday as low-lvl
moisture returns to the Dakotas through the day. By the afternoon,
one or more MCS may begin to form along a north to south frontal
boundary in the Dakotas, with a very uncertain easterly track into
Thursday morning. The greatest severe threat is anticipated to
remain north and west of the CWA.
A large discrepancy in deterministic model guidance builds into
Thursday given uncertainty of MCS activity. Synoptically, the
passage of a stronger mid-lvl trough would favor renewed
afternoon/evening convection over the central Dakotas and
Nebraska areas, with one or more MCS moving east southeast into
the overnight hours. While shear will remain a bit marginal,
instability should drive a severe risk at times, with strong
outflow driven storms suggesting a greater wind risk. Slow storm
movement and high PWAT values also would indicate a localized
heavy rain risk. Confidence on placement of the heavy rain risk
remains VERY uncertain with minimal signal in ensemble guidance
suggesting one targeted area over another. Temperatures through
the end of the week with the return of southerly flow are likely
to climb back into the upper 80s to 90s with increasing
humidity.
SATURDAY-SUNDAY: A solution towards increased upper troughing over
the Upper Midwest seems to be prevailing in ensemble guidance
for the upcoming weekend. This pattern would signal cooler
temperatures and lower precipitation chances.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 559 PM CDT Mon Jul 7 2025
Broken line of scattered thunderstorms, some severe with gusty
winds and large hail, will continue to push eastward across the
area through the evening. The severe threat will wane in the
late evening with storms exiting the area shortly after 06Z.
Winds will become light overnight, and there will be a
possibility of patchy fog late tonight into Tuesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, Jul 7, 1:42 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
242 PM CDT Mon Jul 7 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-050-053>056-058>071-081945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Gregory-Sanborn-
Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
242 PM CDT Mon Jul 7 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms will continue to develop west of the James
River valley through 4pm. These storms will then slowly track to the
east and southeast into the evening. Stronger storms will be
capable of producing up to 2 inch hail in their initial development
stage. As storms move east, pockets of damaging winds up to 70 mph
may develop, mainly south of Interstate 90 towards the Missouri
River. The tornadic risk remains low. Storms should gradually weaken
after 10pm and leave the area.
Patchy fog may be possible through daybreak Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered storms will again be possible late Wednesday and again on
Thursday. Severe weather will be possible, so begin monitoring your
local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3pm and 8pm this evening.
Continue monitoring for potential watches or warnings.
SDZ038-052-057-081945-
Beadle-Jerauld-Brule-
242 PM CDT Mon Jul 7 2025
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will form near the outlook area
and begin to track east this evening. The severe weather risk is
likely to remain focused along and east of a line from Huron to
Gregory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered storms will again be possible late Wednesday and again on
Thursday. Severe weather will be possible, so begin monitoring your
local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 7, 5:51 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
651 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 2 NE Yankton 42.92N 97.37W
07/07/2025 M68 MPH Yankton SD AWOS
AWOS station KYKN Yankton Municipal Airport.
&&
ASLocal storm report, Jul 7, 6:15 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
715 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tstm Wnd Gst 4 S Wakonda 42.95N 97.10W
07/07/2025 E60 MPH Clay SD Emergency Mngr
EM estimating a wind gust around 60 mph at
the intersection of 455th Ave and 306th St.
&&
ASLocal storm report, Jul 7, 6:24 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
724 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Menno 43.24N 97.58W
07/07/2025 M1.75 Inch Hutchinson SD Emergency Mngr
Corrects previous hail report from Menno.
Hutchinson county EM reported golf ball hail
in Menno.
&&
AJPLocal storm report, Jul 7, 6:25 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
725 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Tstm Wnd Gst 2 WSW Gayville 42.88N 97.22W
07/07/2025 M61 MPH Yankton SD Mesonet
Mesonet station 197 SD RWIS Gayville.
&&
ASLocal storm report, Jul 7, 7:07 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
807 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Dmg 5 N Elk Point 42.75N 96.69W
07/07/2025 Union SD Trained Spotter
A few very strong thunderstorm winds broke
two large branches out of healthy tree, and
then very heavy rain started.
&&
TRMLocal storm report, Jul 7, 7:20 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
820 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Gst Elk Point 42.69N 96.68W
07/07/2025 E60 MPH Union SD Law Enforcement
Estimated 50-60 mph wind gusts from police
officer. Sporatic power outages due to tree
damage around town.
&&
TRMThunderstorm Wind, Woodbury
- When
- July 7, 7:28 PM CST to 7:29 PM CST
- Where
- Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.380, -96.380
A 59 mph wind gust was measured at the Sioux Gateway Airport (KSUX).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, July 7, 20251 death · 1 event
- Tornado and Damaging Winds in New York, July 7, 2025$3,000 · EF2 · 3 events
- Hail and Damaging Winds in Colorado, July 7, 2025$135,000 · 1 in hail · 9 events
- Damaging Winds in New York, July 7, 2025$43,000 · 50 kt wind · 20 events
- Tornadoes and Hail in North Dakota, July 7, 2025EF1 · 18 events
- Tornadoes and Hail in Minnesota, July 7, 2025EF1 · 6 events
- Damaging Wind and Lightning Strike in South Carolina, July 7, 2025$26,000 · 2 events
- Damaging Winds in Pennsylvania, July 7, 2025$19,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, July 7 to 8, 20253 in hail · 21 events
- Tornado and Damaging Winds in Ohio, July 7, 2025$20,000 · EF0 · 4 events
- Hail and Damaging Winds in South Dakota, July 7, 20252 in hail · 13 events
- Hail and Damaging Winds in Colorado, July 7, 20252.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282931.